PPI exposure increases risk of fractures

June 1, 2020

Children who take proton pump inhibitors (PPIs) are at increased risk of having fractures compared with those who have no PPI exposure, according to a retrospective review of information in the Pediatric Hospital Information System database. Further, likely fracture location differs between those who are exposed to PPIs and those who are not.

Children who take proton pump inhibitors (PPIs) are at increased risk of having fractures compared with those who have no PPI exposure, according to a retrospective review of information in the Pediatric Hospital Information System database. Further, likely fracture location differs between those who are exposed to PPIs and those who are not.

Data was obtained from about 32,000 health care encounters with documented PPI use. Median age was 4 years, with children aged younger than 1 year accounting for almost one-third of patients and females representing almost one-half. Investigators also selected a propensity matched control group and evaluated patients from both groups for hospitalizations resulting from fracture during a 2-year period.

Of the 808 patients who experienced fractures during the study period, 437 were in the PPI group and 371 in the control group. The total number of fractures, including multiple fractures, was 581 in the PPI group compared with 453 among controls. In both groups, fractures were most often in the upper extremities, but the PPI group was more likely to have lower extremity, rib, and spinal fractures than was the control group. Investigators found no correlation between fracture risk and individual PPIs (Fleishman N, et al. J Pediatr Gastroenterol Nutr. March 12, 2020. Epub ahead of print.).

Thoughts from Dr. Farber

Proton pump inhibitors usually are not that effective for reflux. Earlier studies have shown they can increase the risk of allergies when the child is older. Now we can add fractures to the potential long-term adverse effects. Try not to treat spit-up with medicine and, if you do and the medicine is not clearly working for a given child, please discontinue it.